Jump to content

Questions on Meds


kimblanchard

Recommended Posts

Hi friends,

Bill has been feeling just terrible since his last round of chemo last Wednesday. His pain is worse and he can't stand food - only Ensure. The onc suggested that he add some additional meds this morning - some steriods to go with his Zofran (anti-nausea) and Oxycontin for his pain. Do any of you have experience with these drugs? He is taking so many now that I hate to see him add more with no benefit.

Thanks to you all,

Peg

Link to comment
Share on other sites

Peg,

I have no experience with those meds. I pray Bill's the meds help with his pain. He has to eat to keep up his strength. Everyone that I know on steriods takes them to reduce inflamation/swelling, and all gain weight from! Have you tried megace yet for his appetite? Will he eat soups at all? Whole Foods has protein powder made with vegetable prteins which is easier to digest. Maybe you could add some to his ensure, well everything- including water, to prevent muscle mass breakdown. I am sure that you probably already know these things. I wish I were more help.

Prayers to you both,

Cheryl

Link to comment
Share on other sites

Peg,

My dad took Oxycotin on two different occasions and he had adverse effects both times landing him in the hospital 1-2 weeks after he went on them. This DOES NOT happen with everyone. Dad is just super-sensitive to strong meds / pain killers. I also believe that while he was in the drug-induced "fog" that he took too many pills and over dosed.

He is adamant about taking his own meds and taking care of himself that he did not allow us to have control over his pills...call it a power thing...the only thing he could really control about this disease...but he & oxycotin don't mix. He found that he would be extremely "stoned" and confused, but still feel pain. For most people Oxycotin is a wonderful pain med.

The side effects include nausea, low blood pressure, cold sweats and chills...etc, and dad had all of these...also, he was so "stoned" that he never ate and forgot to drink and became dehydrated both times too.

Like all narcotic drugs, there should be heavy monitoring and should be taken with food, plenty of water and only when needed.

We didn't monitor dad like we should have, we have learned !

Dad is also now taking a steroid too and Zantac to protect his stomach. The steroid, for my dad, is to reduce any swelling that mets may cause. The steroids are great for his energy level, but he gets snippy and cranky on them. We take his "attitude" with a grain of salt.

Bill will do great with these new drugs. They really do work if you start off slow and get comfortable with the way he reacts to them and how much they help verses the recommended dosage. Everyone is different, and with you in his corner, he will respond very well to these meds.

Link to comment
Share on other sites

Peg, Lucie takes MS Contin, which I think is a relative of Oxycontin, both morphine based. It has definitely taken away her pain. We are moving now to cut down on the dosage. She took steroids for a few days each time she has chemo, for nausea and it seemed to help. But she has not taken steroids over a period of time == I am leery of taking steroids for too long. Our modus is to be sure we understand what the med is for, agree that is a target, and then see if it works. If not, out it goes. Of course, side effects are a factor with any med. Is the benefit greater than the problems that might come up from it? Good luck. Don

Link to comment
Share on other sites

Hi Peg,

Hugh took oxycontin for pain and for us it was a wonder drug. With his excrutiating pain from his back mets which percoset suddenly stopped controlling the oxycontin (20mgs 2x/day) started working after a couple of days and he didn't even need the percoset for breakthrough pain. He had no side effects, no drug haziness. Early on he took prednesone on a couple of different occasions and both times it was great. He felt good, his energy and appetite increased. NOW he is on decedron (sp?) and that is a different story. He is a mess. He is either overly nice or extremely angry and you just never know what will set him off. I think the overly nice is him trying to ward off the angry. His speech isn't quite right and though it more resembles an narcotic high to me, that could be from the brain mets which made the entire side of his face numb. The radiation Dr. told us his symptoms would get worse from the radiation before they got better. His stomach is a mess and he is also depressed. He also complains that his head just isn't clear, but again is that from the steroid or a combination of blood thinners, radiation and steroids? I don't know.

Good luck, I hope the oxycontin at least works as well for you as it did for us!

Link to comment
Share on other sites

Thanks to all who responded. Bill has been on oxycontin for 2 days and just really seems out of it. It is all I can do to get him to drink Ensure Plus 3 times a day. No food. The rest of the time he is in a daze or just sleeping. We held off on the steriods for now. We see the oncologist again next week. The following week I am supposed to go back to work (teaching) and I just don't know how I will leave him. Hopefully this horrid chemo fog will lift before then............

Blessings to you all,

Peg

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.